Share Facebook
Crohn's Disease Forum » Treatment » Remicade/Infliximab » Remi side effect, should I worry???


06-05-2013, 06:11 PM   #1
SylvieA
 
SylvieA's Avatar
 
Join Date: Feb 2013
Location: Moncton, New Brunswick

My Support Groups:
Remi side effect, should I worry???

Just had a Remicade infusion today. It was my second one, but first one was over 3 months ago, then had to get surgery, and was finally given the go ahead last week. I had no side effects at all with the first one, but had given me benadry the first time. Today, half hour within, I started itching all over and got hives. So they stopped it, gave me benadryl, gave time for it to take effect, then they continued with the infusion. They also gave me solu cortef(hydrocortisone) before the infusion. So now, my skin looks and feels like a mild sunburn and my legs and knees are sore. I don't have a fever so that's good. Just wondering, if any have had this as a side effect and should I call the clinic tomorrow to let them know.

TIA for any info
Sylvie
06-05-2013, 07:59 PM   #2
purdueCrohns
Forum Monitor
 
Join Date: Mar 2013

My Support Groups:
Call the clinic for sure. Anytime you get a side effect, let your doctor know. They went to medical school and most of us on here did not.

A lot of times the doctor will give your body another shot at it. If your doctor decides to continue treatment, I would recommend that you ask to be premedicated with benadryl or Zyrtec at every infusion. I have been getting remicade for 12 years and I get premedicated with benadryl and Tylenol at every infusion (I'm actually allergic to Zyrtec... go figure). This is the standard protocol at my hospital where they give a lot of infusions.

I have never had a reaction personally, but I have been in the same room with people who have. They generally keep the infusion pump rate a bit lower for the next few infusions.

How do they administer it for you? Did they start a low pump rate and slowly creep it up over time? If not, I would bring this up to the doctor. Starting at a high pump rate increases the chances of a reaction.

One other thing to keep in mind is the study that was done on reactions. Studies have shown that waiting over 10 weeks for infusions does increase the chance for an allergic reaction. It is possible that your long time off may be the reason you reacted. Perhaps when you get back on a normal remicade schedule the reactions will stop. My doctor, who helped to pioneer these treatments, recommends a 4-8 week period between treatments.
__________________
Remicade
Petasa 1000 mg x 4
Prevacid
Claritin
Vitamin D (2000 IU)
In Remission since 2001

Remicade-induced Psoriasis
Pilonidal Disease
06-08-2013, 07:08 PM   #3
SylvieA
 
SylvieA's Avatar
 
Join Date: Feb 2013
Location: Moncton, New Brunswick

My Support Groups:
As for the infusion, they do increase gradually. I get my treatment at an infusion clinic, so it's about all they do. Did take 4hrs this time because they had to stop because of reaction, but continued once the benadryl too effect.
I'm seeing my gastro Dr on Tuesday. Can't come quick enough. I still have side effects. Today, I don't have much of an appetite and I'm nauseous. Most of the skin redness is gone, but I feel tired and light headed, which I think are more common side effects. I have an enterocutaneous Fistula, from surgery, which never healed even with 4 weeks of no eating/drinking, just on IV feeding, that hasn't leaked, and no air/gas since yesterday, so wondering if something good came from it. The only thing coming out is a bit of puss which usually is a sign of healing. I don't have any abdominal pain either, not even cramping.
06-09-2013, 12:56 AM   #4
purdueCrohns
Forum Monitor
 
Join Date: Mar 2013

My Support Groups:
just make sure you bring up that you had a reaction last time. It SHOULD be in your chart, but it's best to remind them to make sure. They should adjust the flow rate schedule and keep an extra close eye on you.
06-12-2013, 07:39 PM   #5
SylvieA
 
SylvieA's Avatar
 
Join Date: Feb 2013
Location: Moncton, New Brunswick

My Support Groups:
I'll make sure to that they know before they start.

Went to see the dr yesterday, he really thinks it's a delayed reaction because the last infusion was spaced to far. All was good yesterday, didn't feel anymore pain or any other symptoms. Then last night, I started itching and started getting hives. And today, I have joint pain again. Not sure I want to get another treatment if it's going to happen again, but the Dr doesn't think I'll react again. I'm just afraid it'll be worse next time.
06-12-2013, 08:09 PM   #6
purdueCrohns
Forum Monitor
 
Join Date: Mar 2013

My Support Groups:
Sometimes those symptoms can go away. I'd give it a shot. Make sure you hydrate well the night before your treatment.

The joint pain can be a sign of crohn's activity as well. I would do the supplementary things that everyone talks about on here:
Vitamin D
Folic Acid
Yogurt/Probiotics
06-12-2013, 08:34 PM   #7
SylvieA
 
SylvieA's Avatar
 
Join Date: Feb 2013
Location: Moncton, New Brunswick

My Support Groups:
Thank you. I know I should, but afraid. I ended up taking Benadryl again, getting itchy and hives. And I can barely move my right arm and my jaws are very sore. I take vitamin D, and probiotic, but no folic acid. Ill get some tomorrow, I really appreciate all your advice
06-12-2013, 08:47 PM   #8
purdueCrohns
Forum Monitor
 
Join Date: Mar 2013

My Support Groups:
Just FYI, the recommended dose by the CCFA and my doctor is 1 mg.
06-12-2013, 08:48 PM   #9
purdueCrohns
Forum Monitor
 
Join Date: Mar 2013

My Support Groups:
The good news is that Remicade is not the only TNF-inhibitor out there. If your body decides to reject Remicade, there is still Humira and a few others.
06-12-2013, 09:46 PM   #10
my little penguin
Forum Monitor
 
Join Date: Apr 2012

My Support Groups:
^^ yeah that

DS reacted twice to remicade
BUt thankfully room full of nurse/doctors help alot with those sorta things.
He is on humira now.
Good luck but make sure you call your gi with any new symptoms - that is what they are there for.
__________________
DS - -Crohn's -Stelara
06-13-2013, 10:34 AM   #11
SylvieA
 
SylvieA's Avatar
 
Join Date: Feb 2013
Location: Moncton, New Brunswick

My Support Groups:
I still have hives and lots of itching, but the joint pain is better. Been taking benadryl every 4hrs
06-13-2013, 11:00 AM   #12
HospitalPatient
 
HospitalPatient's Avatar
 
Join Date: May 2010
Location: West Orange, New Jersey
Based on my 30 years with Crohn's, I produced this 15-minute Video on the use of Biologics like Remicade, Humira and Cimzia. I've been told it is an informative, realistic & positive Video account of the effects & efficacy of Remicade, Humira and Cimzia in treating Crohn’s Disease. WATCH http://bit.ly/ZwSltJ
__________________
Sincerely,

Michael A. Weiss, Esq., MBA
07-29-2013, 10:18 AM   #13
SylvieA
 
SylvieA's Avatar
 
Join Date: Feb 2013
Location: Moncton, New Brunswick

My Support Groups:
I'm starting humira tomorrow as I was severely allergic to remicade. Lets hope I'm not allergic to humira as well. Fingers crossed.
07-29-2013, 01:35 PM   #14
HospitalPatient
 
HospitalPatient's Avatar
 
Join Date: May 2010
Location: West Orange, New Jersey
Sylvie - hey there. I had a delayed Anaphylactic Reaction to Remicade (i.e., 2 days) but was able to take Humira and then Cimzia as my Crohn's progressed over the years. However, I started to develop SEVERE Respiratory problems after I was on Humira for 1-2 years and I eventually had to change to Cimzia. But it was too late as the Humira apparently badly damaged my lungs. It is a LONG STORY after that as in 2011 I had to go on the Chemotherapy Drug, Cytoxan, for what doctors thought was a rare form of Pneumonia called "BOOP" and it worked - but earlier this year my Severe Shortness of Breath came back and a surgical lung biopsy revealed that the tissue surrounding my lungs was "dying." This was quite serious so I am not back on Cytoxan for a 6-month cycle while I await being seen by a top Respiratory Hospital in Denver as no pathologists have been able to explain why my lungs are behaving this way. It seems logical it was the Humira since that is the only new "variable" and I will soon find out. I have detailed all of this in THIS BLOG ENTRY. Please keep in mind that this doesn't happen to everyone and that Humira helps MANY Crohn's patients. Just monitor your Respiratory System and you will be fine. Good luck.
Reply

Crohn's Disease Forum » Treatment » Remicade/Infliximab » Remi side effect, should I worry???
Thread Tools


All times are GMT -5. The time now is 04:27 PM.
Copyright 2006-2017 Crohnsforum.com